More than one-fourth of opioid poisonings involve children and teens, and they have become increasingly severe in recent years, according to new research.
One-fifth of opioid poisonings among children and teens were likely suicide attempts, Emory University researchers reported at the Society for Critical Care Medicine annual meeting. They analyzed almost 754,000 opioid poisoning cases between 2005 and 2018 that were reported to the U.S. National Poison Data System. Nearly 208,000 cases involved children 18 or younger, HealthDay reports.
During the study period, the proportion of children and teens with suspected suicide due to an opioid poisoning increased from just under 14% to more than 21%.
“Our findings suggest the opioids children and adolescents have access to are increasingly potent and even small doses of them can cause severe health problems or death,” researcher Megan Land, M.D., said in a news release. “Despite efforts to limit and monitor access to prescription opioids, the proportion of admissions to the critical care unit for acute opioid poisonings in children is rising, especially following attempted suicide.”
How to Use Naloxone to Reverse Opioid Overdose and Save Lives
A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.